Skip to Main Content

Chapter 68. Ocular Pharmacology

KM is a 44-year-old African American female with decreased peripheral vision and a blind spot on the left side. She was in a motor vehicle accident because she did not see the car in the left lane. She complains of brow ache and headaches that have become worse over the past 2 weeks. Intraocular pressure measures 28 in the right eye and 26 in the left eye. She is on a fixed income and buying medications is often difficult. She works odd jobs with varying shifts. Blood pressure was 140/95.

Diagnosis: POAG, Hypertension, and Insomnia

Medications: Amlodipine 5 mg daily, Pilocarpine 2% both eyes four times daily, Tylenol PM® 2 at bedtime.

Allergies: Sulfa. Blue eyes turned brown on Xalatan® and she refused treatment.

Which glaucoma medication is contraindicated for KM?

a. Timolol

b. Iopidine

c. Brimonidine

d. Dorzolamide

e. Tafluprost

Answer d is correct. Dorzolamide is a carbonic anhydrase inhibitor which contains sulfa. KM has a sulfa allergy.

Answers a, b, c, and e are incorrect. KM does not have contraindications to those medications.

KM is a 44-year-old African American female with decreased peripheral vision and a blind spot on the left side. She was in a motor vehicle accident because she did not see the car in the left lane. She complains of brow ache and headaches that have become worse over the past 2 weeks. Intraocular pressure measures 28 in the right eye and 26 in the left eye. She is on a fixed income and buying medications is often difficult. She works odd jobs with varying shifts. Blood pressure was 140/95.

Diagnosis: POAG, Hypertension, and Insomnia

Medications: Amlodipine 5 mg daily, Pilocarpine 2% both eyes four times daily, Tylenol PM® 2 at bedtime.

Allergies: Sulfa. Blue eyes turned brown on Xalatan® and she refused treatment.

Which medication may be causing KM to have brow aches?

a. Amlodipine

b. Acetaminophen

c. Diphenhydramine

d. Pilocarpine

e. Latanoprost

Answer d is correct. Older centrally acting agents such as pilocarpine can cause brow aches.

Answers a, b, c, and e are incorrect. They are not associated with causing brow aches.

Which class of medications is ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.